Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 103, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 30, 2008, 12:57 AM MST for La Paz County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2008, 12:57 AM MST (07:57 UTC)
- Expired
- Aug 30, 2008, 2:00 AM MST
- In force
- 63 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 4:55 PM MST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2360 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:58 PM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 29, 9:58 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 958 PM MST FRI AUG 29 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION && .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO THE NIGHT...AS WEATHER DISTURBANCES EMBEDDED IN RATHER STRONG MID-TROPOSPHERIC FLOW INTERACT WITH A MOIST UNSTABLE ATMOSPHERE. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND STRONG DAMAGING WINDS. MOIST UNSTABLE AIR WILL CONTINUE OVER THE REGION THROUGH THE HOLIDAY WEEKEND...CONTINUING THE THREAT FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE FOR VALLEY WIDE RAIN LATE SATURDAY INTO SUNDAY AS A VIGOROUS WEATHER SYSTEM MOVES INTO THE WESTERN UNITED STATES. A DRIER AIRMASS FROM THE NORTHWEST WILL MOVE INTO THE AREA STARTING TUESDAY...SIGNIFICANTLY DECREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS...WHILE WARMING TEMPERATURES TO SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER. && .DISCUSSION... UNSETTLED CONDITIONS CONTINUE ACROSS THE REGION THIS EVENING...WITH ANOMALOUSLY STRONG MID-TROPOSPHERIC EAST-NORTHEAST WINDS AND DECENT CAPE SUPPORTING ISOLATED THUNDERSTORM DEVELOPMENT. POTENTIAL FOR SEVERE STORMS CERTAINLY EXISTS...AND SPC ISSUED A SVR TSTM WATCH FOR OUR AZ ZONES VALID THRU 2 AM SATURDAY. STRONGEST STORMS THUS FAR THIS EVENING HAVE OCCURRED JUST SOUTH OF OUR CWA...OVER CENTRAL AND WESTERN PIMA COUNTY WHERE A SMALL MCS IS ONGOING. A FEW OF THE CELLS WITH THAT COMPLEX OF STORMS HAVE LIKELY BEEN SEVERE. EXPECT STORMS TO PROPAGATE WEST ACROSS YUMA COUNTY NEXT COUPLE OF HOURS...AND STORMS COULD MAKE IT INTO IMPERIAL COUNTY LATER ON. DECENT POTENTIAL FOR STRONG GUSTY WINDS AND DENSE BLOWING DUST WITH THOSE STORMS PROMPTED ISSUANCE OF A DUST STORM WARNING FOR YUMA COUNTY AND FAR SOUTHWEST MARICOPA COUNTY...VALID TIL 11 PM. FURTHER NORTH...BAND OF INSTABILITY SHOWERS AND ISOLATED STORMS CONTINUE ACROSS SOUTH-CENTRAL AZ...ROUGHLY ALONG A WSW-ENE LINE EXTENDING FROM THE GREATER PHOENIX AREA EAST TO NORTHERN GILA COUNTY. EXPECT THIS BAND OF SHWRS/TSTMS TO PERSIST OVER SOUTH-CENTRAL AZ FOR THE NEXT FEW HOURS...AT LEAST...AND CANNOT RULE OUT THE POSSIBILITY FOR STRONG TO SEVERE STORMS TO AFFECT PORTIONS OF THE GREATER PHOENIX AREA DURING THE NEXT FEW HOURS. COULD SEE INTERACTION BETWEEN S-CNTRL AND SW AZ STORMS LATER TONIGHT...WHICH SUPPORTS THE ELEVATED POP AND SVR STORM THREAT FURTHER WEST...OVER WESTERN AZ AND FAR SE CALIFORNIA. CURRENT FORECAST FOR TONIGHT LOOKS TO BE IN DECENT SHAPE. FROM PREVIOUS DISCUSSION... SATURDAY...UPPER RIDGE TO OUR NORTH BEGINS TO WEAKEN AND SHIFT EASTWARD IN ADVANCE OF THE STRONG WEST COAST TROF SLATED TO MOVE THROUGH THE REGION THE LATTER PART OF THE WEEKEND. SHORT WAVE IMPULSES IN THE EASTERLY FLOW OVER MEXICO WILL HELP REINFORCE MOIST SOUTHERLY FLOW OVER ARIZONA. AS THE TROF IN THE WESTERLIES CONTINUES TO DIG SOUTHWARD AND MOVE THROUGH THE WESTERN UNITED STATES...IT WILL INTERACT WITH THE MOISTURE AND UNSTABLE AIRMASS FOR A RATHER DYNAMIC SITUATION OVER MUCH OF AZ SATURDAY NIGHT INTO SUNDAY. LATEST MOS NUMBERS STILL INDICATE AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND...WITH SOME SEVERE STORMS AS WELL. IT IS DIFFICULT TO PIN-POINT THE MAIN THREAT WITH THE WEATHER EXPECTED OVER THE WEEKEND...BUT SEVERE STORMS /WIND AND HAIL/ AS WELL AS LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. PREVIOUS DISCUSSION... TUESDAY THROUGH THE END OF THE WORK WEEK...THE STRONG WEST COAST TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE GREAT BASIN...WITH A MUCH DRIER AIRMASS FROM THE NORTHWEST SHUNTING OUR MONSOON MOISTURE WELL TO THE SOUTH AND EAST STARTING TUESDAY. WILL THIS BE THE END TO THE MONSOON FLOW FOR SUMMER 2008??? HMMM...NOT SURE YET...BUT IT DOES APPEAR A WEAKER PAC TROUGH FLOW WILL REINFORCE THAT THINKING MID TO LATTER PART OF THE WEEK...WITH THE WESTERLIES ONCE AGAIN BECOMING OUR MAIN WEATHER FEED. MEANWHILE...TEMPERATURES WILL WARM BACK TO NEAR AVERAGE/SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER ...WITH HIGHS ACROSS THE SOUTH-CENTRAL DESERTS AROUND 102...AND SLIGHTLY WARMER OUT WEST AROUND 105/107 ACROSS THE SOUTHEAST CA DESERTS. && .AVIATION... WILL KEEP MENTION FOR TSTMS IN KIWA/KPHX TAFS THRU AT LEAST 07Z...WITH POTENTIAL FOR STRONG GUSTY WINDS AND REDUCED VISIBILITY DUE TO HEAVY RAIN...AS BAND OF ACTIVE STORMS EXTENDS EAST INTO NORTHWEST GILA COUNTY. ISOLATED STORMS AND GUSTY WINDS...WITH SOME BLOWING DUST OR SAND...WILL BE POSSIBLE OVER WRN TAF SITES LATER THIS EVENING AS WELL. MORE SIGNIFICANT WEATHER...AVIATION WISE...EXPECTED THIS WEEKEND AS A PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH AZ AND LEAD TO SIGNIFICANT THUNDERSTORM ACTIVITY OVER OUR LOWER DESERTS EACH DAY. STAY TUNED. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FOLLOWING THE PASSAGE OF A STRONG PACIFIC LOW PRESSURE TROUGH THIS WEEKEND...A DRIER WESTERLY TO SOUTHWESTERLY FLOW ALOFT WILL MOVE IN AND AFFECT THE AREA MONDAY THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES ON MONDAY WILL BE WELL BELOW NORMAL...THEN GRADUALLY RISE TO NEAR SEASONAL VALUES BY THE MIDDLE OF NEXT WEEK. BREEZY SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY...WITH DECREASING WIND THE REST OF THE WEEK. OTHERWISE NO SIGNIFICANT FIRE WEATHER ISSUES ARE EXPECTED DURING THE PERIOD. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...DG/MEYERS AVIATION...DG/CB FIRE WEATHER...CB
Hazardous weather outlook, Aug 29, 6:30 AM MST, 18 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 630 AM MST FRI AUG 29 2008 AZZ020>028-CAZ030>033-300130- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 630 AM MST FRI AUG 29 2008 /630 AM PDT FRI AUG 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS ARE NOT EXPECTED TO BE AS SEVERE AS THURSDAY EVENING...BUT COULD STILL HAVE WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL...AND PERIODS OF HEAVY RAIN WITH LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS AN INCREASING THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY...AND MORE SO SUNDAY INTO SUNDAY EVENING. THE MAIN THREAT WILL ONCE AGAIN BE GUSTY WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND PERIOD OF HEAVY RAINFALL WITH LOCALIZED FLOODING. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE SOUTH-CENTRAL DESERTS FIRST... BEFORE MOVING WESTWARD ACROSS SOUTH-CENTRAL ARIZONA AND INTO THE SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS LATER IN THE EVENING HOURS. DRIER AIR WILL MOVE IN FROM THE NORTHWEST STARTING MONDAY... DECREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX WANEK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:18 PM MST | Dust Storm Warning | PSR | 102 min | |
| Aug 29, 9:42 PM MST | Severe Thunderstorm Warning | PSR | Gila | 36 min |
| Aug 29, 10:08 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Aug 29, 11:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
| Aug 29, 11:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Aug 29, 11:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 66 min |
| Aug 30, 12:01 AM MST | Dust Storm Warning | PSR | 119 min | |
| Aug 30, 1:32 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
| Aug 30, 5:54 AM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 2 hr |
| Aug 30, 8:10 AM MST | Areal Flood Advisory | PSR | Imperial, Riverside | 110 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.